Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 99, NWS Grand Forks, ND

August 7, 2015Cass County, North Dakota; Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2015, 6:42 PM CDT for Cass County, North Dakota; Clay County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2015, 6:42 PM CDT (23:42 UTC)
Expired
Aug 7, 2015, 7:16 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:05 PM CDTHAIL 12 W Argusville, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS53 KFGF 072342
SVRFGF
MNC027-NDC017-080045-
/O.NEW.KFGF.SV.W.0099.150807T2342Z-150808T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
642 PM CDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHEASTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 745 PM CDT

* AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARTHUR...OR
  21 MILES NORTHWEST OF FARGO...MOVING EAST AT 20 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GARDNER AROUND 700 PM CDT.
  PROSPER AROUND 705 PM CDT.
  ARGUSVILLE AROUND 710 PM CDT.
  HARWOOD AND BROOKTREE PARK AROUND 715 PM CDT.
  REILE'S ACRES AROUND 720 PM CDT.

ALSO INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 59 AND 88.
 INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 322 AND 352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4687 9741 4719 9726 4718 9685 4717 9683
      4716 9682 4715 9684 4715 9659 4677 9682
TIME...MOT...LOC 2341Z 287DEG 21KT 4708 9716 

HAIL...1.25IN
WIND...<50MPH
 
$$
SPEICHER
1 follow-up statement
756 
WWUS53 KFGF 080016
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
716 PM CDT FRI AUG 7 2015

MNC027-NDC017-080025-
/O.CAN.KFGF.SV.W.0099.000000T0000Z-150808T0045Z/
CLAY MN-CASS ND-
716 PM CDT FRI AUG 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4687 9741 4719 9726 4718 9685 4717 9683
      4716 9682 4715 9684 4715 9659 4677 9682
TIME...MOT...LOC 0013Z 287DEG 21KT 4702 9688 

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:33 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 7, 3:33 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
333 PM CDT FRI AUG 7 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 333 PM CDT FRI AUG 7 2015

MAIN CHALLENGE WILL BE CONVECTIVE DEVELOPMENT AND POTENTIAL FOR ANY
SEVERE THIS EVENING. A STRONG UPPER LOW IS CURRENTLY CROSSING SRN
MANITOBA AND MOVG E. A SFC TROF IS FCST TO MOVE ACROSS THE AREA THIS
EVENING AND TONIGHT...BUT THE QUESTION REMAINS AS TO THE STRONGEST
DYNAMICS. CAPE VALUES CONTINUE TO BE IN THE 2000 J/KG RANGE WITH
STRONGER 0-3 KM LAPSE RATES. HOWEVER...MID LEVEL LAPSE RATES ARE
SOMEWHAT WEAKER. ANALYSIS OF THE JET LEVEL WINDS SHOW SPEED
CONVERGENCE AT LEAST THRU 06Z THAT LOOKS TO HELP SUPPRESS WIDESPREAD
CONVECTIVE ACTIVITY...WITH MORE OF A DIVERGENT PATTERN OCCURRING
AFTER THAT. BULK SHEAR IS MARGINAL FOR THE MOMENT BUT SHOULD
INCREASE LATER THIS EVENING. CONSIDERING ALL FACTORS...REMAIN
REASONABLY CONFIDENT OF SOME SORT OF CONVECTION DEVELOPING AND
STAYED WITH GENERAL THUNDER FOR NOW...WITH A FEW SEVERE STORMS STILL
POSSIBLE.

FOR SATURDAY AND SATURDAY NIGHT...ANOTHER WAVE WILL CROSS THE
REGION AND INGREDIENTS LOOK GOOD FOR MORE THUNDER
CHANCES...ESPECIALLY ALONG THE SD BORDER. THE UPPER PATTERN
REMAINS FAIRLY ZONAL BUT THE MEAN JET POSITION SHIFTS A BIT
FARTHER SOUTH BY THE END OF THE PERIOD...SO DECREASED POPS.
TEMPERATURES THRU THE PERIOD WILL REMAIN ON THE WARM SIDE...AND A
BIT ABOVE SEASONAL NORMS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 333 PM CDT FRI AUG 7 2015

LONG RANGE MODELS INITIALLY IN GOOD AGREEMENT THEN DIVERGE IN
SOLUTIONS LATE IN THE PERIOD. MID LEVEL RIDGE TO BUILD OVER THE
CENTRAL US THROUGH MIDWEEK. THIS SHOULD RESULT IN DRY CONDITIONS
WITH TEMPERATURES SLOWLY WARMING TO AT OR ABOVE AVERAGE VALUES BY
MIDWEEK. ECMWF MAINTAINS UPPER RIDGE THROUGH THE REMAINDER OF THE
PERIOD WHILE THE GFS TRACKS AN UPPER LOW ACROSS SOUTHERN CANADA. THE
LATER WOULD BRINGER HIGHER PCPN CHANCE TO THE REGION. FOR NOW LOW
END POPS SEEM REASONABLE CONSIDERING MODEL DIFFERENCES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1235 PM CDT FRI AUG 7 2015

SOME BRIEF MVFR CU CIGS CAN BE EXPECTED GENERALLY EAST OF THE VALLEY
EARLY THIS AFTERNOON BEFORE LIFTING INTO VFR RANGE AND SCATTERING BY
LATE AFTERNOON. TSRA PSBL LATE AFTERNOON AND EARLY EVENING MAINLY
OVER THE FAR NORTH HOWEVER FAVORED GUIDANCE SHOWING ANY TSRA ISOLD
SO FOR NOW WILL OMIT FROM TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...HOPKINS
LONG TERM...HOPKINS/VOELKER
AVIATION...VOELKER
Hazardous weather outlook, Aug 7, 5:22 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT FRI AUG 7 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA. THE MAIN THREATS WILL BE HAIL OF ONE INCH OR
LARGER...AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AT SOME POINT THIS WEEKEND...AND AGAIN
TOWARD THE END OF THE NEXT WORK WEEK. SEVERE STORMS ARE NOT
EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

TG

In the hours before

Special weather statement, Aug 7, 5:27 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT FRI AUG 7 2015

NDZ038-039-049-072330-
BARNES ND-RANSOM ND-CASS ND-
527 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHERN
RANSOM AND SOUTHERN BARNES COUNTIES UNTIL 630 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LITCHVILLE...OR 17 MILES SOUTHWEST OF VALLEY CITY...MOVING EAST AT 45
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 15 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HASTINGS AROUND 530 PM CDT.
  KATHRYN AROUND 540 PM CDT.
  NOME AROUND 550 PM CDT.
  FINGAL AND LUCCA AROUND 555 PM CDT.
  TOWER CITY AROUND 605 PM CDT.

LAT...LON 4663 9804 4663 9840 4674 9844 4703 9744
      4662 9728 4655 9728 4651 9803
TIME...MOT...LOC 2227Z 254DEG 38KT 4670 9817

SPEICHER
Local storm report, Aug 7, 6:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
622 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             10 SSE VALLEY CITY      46.79N 97.92W
08/07/2015  E1.50 INCH       BARNES             ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:27 PM CDTSpecial Weather StatementFGFBarnes63 min
Aug 7, 5:55 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland65 min
Aug 7, 6:01 PM CDTSevere Thunderstorm WarningFGFCass, Traill44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.